Alert archive / Florida / Special Weather Statements in 2018
Special Weather Statement, NWS Miami, FL
NWS Miami, FL issued this special weather statement at Dec 20, 2018, 7:13 AM EST for Broward County, Florida. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 20, 2018, 7:13 AM EST (12:13 UTC)
- Expired
- Dec 20, 2018, 7:45 AM EST
- In force
- 32 min
- Issued by
- NWS Miami, FL
County Broward County, FL
The radar
The Miami radar (KAMX), 80 km from the middle of the area, began a volume at 12:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 0.2 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 343 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 787 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 262 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 4.1
The text
As transmitted.
549 WWUS82 KMFL 201213 SPSMFL Special Weather Statement National Weather Service Miami FL 713 AM EST THU DEC 20 2018 FLZ067-068-072-168-172-201245- Coastal Broward County FL-Coastal Palm Beach County FL- Metro Broward County FL-Inland Palm Beach County FL- Metro Palm Beach County FL- 713 AM EST THU DEC 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BROWARD AND SOUTHEASTERN PALM BEACH COUNTIES UNTIL 745 AM EST... * At 713 AM EST, National Weather Service meteorologists were tracking a strong thunderstorm over Twin Lakes, or near Fort Lauderdale, moving north at 35 mph. * Funnel clouds possible with this storm. * Locations impacted include... Fort Lauderdale, Coral Springs, Pompano Beach, Boca Raton, Deerfield Beach, Boynton Beach, Delray Beach, Tamarac, Margate, Lighthouse Point, Lauderdale-By-The-Sea, Highland Beach, Lauderhill, Coconut Creek, Oakland Park, North Lauderdale, Lauderdale Lakes, Parkland, Wilton Manors and Hillsboro Beach. PRECAUTIONARY/PREPAREDNESS ACTIONS... Funnel clouds occasionally touch down and produce tornadoes or waterspouts. Move indoors and stay away from windows. To report severe weather, contact your nearest law enforcement agency. You can also share your report with NWS Miami on Facebook and Twitter. && LAT...LON 2613 8009 2613 8020 2651 8024 2650 8001 TIME...MOT...LOC 1213Z 180DEG 30KT 2617 8016 $$ MM
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this special weather statement went out at Dec 20, 6:41 AM EST, 32 minutes earlier.
Area forecast discussion, Dec 20, 6:41 AM EST, 32 minutes before
Area Forecast Discussion
National Weather Service Miami FL
641 AM EST Thu Dec 20 2018
.AVIATION...
A cold front is set to spread strong to severe TSRA across South
Florida beginning sometime perhaps late this mronign, and
remianing possible through tomorrow morning. Have TSRA at all TAF
sites. There is a potential for damaging wind in excess of 60 kts,
IFR condtiions, and even isolated FC today. Tomorrow, behind the
front, the forecast calls for continued gusty conditions across
South Florida, although convection should be minimal, with just a
slight chance to chance of SHRA in the forecast.
&&
.PREV DISCUSSION... /issued 400 AM EST Thu Dec 20 2018/
DISCUSSION...
TODAY AND TONIGHT: Potent and complex system is rapidly
developing across the Gulf of Mexico and southeastern US this
morning as a deepening upper level trough slides east.
Models are consistent with current radar and satellite loops which
keep the bulk of the rain and storms associated with the first
disturbance over the eastern Gulf of Mexico are expected to remain
west and north of our region this morning. However, isolated
activity currently over the Florida Straits is forecast to lift
north into the region into the morning hours. Overall, expect a
relative minimum in activity into at least early afternoon.
* Wind Threat: Due to the very strong developing low level jet,
outside of any convection, both today and Friday will be windy
days. We look to remain just below wind advisory criteria today,
but this will be monitored as winds pick up this morning. South
Florida should see sustained winds of 20 to 25 mph and frequent
gusts 30 to 35 mph.
The main convective wind threat will be maximized with the arrival
of the squall line late this afternoon and evening, though any
convective activity that develops in this environment will be
capable of strong, if not severe wind gusts.
* Tornadoes: Morning cloud cover from ongoing Gulf activity may
limit daytime heating somewhat, precluding a widespread tornado
outbreak. However, with the strong low level jet, veering flow,
the environment will be there for any storm to take advantage of
with at least an isolated tornado threat. The threat looks to be
in two phases: any discrete cells that can develop ahead of the
main squall line, and embedded QLCS activity within the squall
line as it moves through.
* Heavy Rain: Event total rainfall amounts through Friday afternoon
for South Florida are forecast to be look to range between 1 and 3
inches, most of this falling this afternoon and evening with the
main squall line. While the majority of South Florida is currently
in a minor to moderate drought and can handle some of this
rainfall, short period heavy bands may lead to at least minor
flooding if they occur. All of South Florida is under a marginal
risk for flash flooding.
* Coastal Flooding/High Surf: See the Beach Forecast section below
for more detailed information.
FRIDAY: Main frontal boundary is expected to be through the region
before daybreak Friday, though rain chances will linger through
much of the day as we remain under the influence of the deep upper
trough. With little instability, the storm threat will be non
existent with only gusty and quick moving showers. Outside of
showers, sustained winds will be 25 to 30 mph, with frequent gusts
over 40 mph possible. A wind advisory will likely be needed for
the day on Friday.
The passage of the upper level trough late in the day will bring
through a secondary boundary to clear out the region late Friday
night.
THIS WEEKEND INTO EARLY NEXT WAVIATION...
A cold front is forecast to gradually spread SHRA across South
Florida beginning in the early morning hours over the Gulf,
spreading east. The frontal passage looks to move onshore along the
Gulf sometime after 18z. Timing is still uncertain, but it appears
to affect the Atlantic coast after 00z. There is a chance for +TSRA
including severe TS, with gusty wind in excess of 55kts, and
possibly isolated FC. Localized IFR will be possible through the TAF
period, and would be associated with any convection.EEK: No changes in the extended
forecast as high pressure builds across the state for the weekend
bringing a few days of cool and dry weather as we head into the
Christmas holiday. Highs may struggle to get into the 70s for the
weekend, with chilly overnight lows in the 40s and 50s. The high
center will move north and east early next week, bringing more
easterly flow and moderating the airmass with daytime highs
returning back into the mid to upper 70s. The easterly flow may
bring enough moisture for a few Atlantic showers to return back to
the forecast by Christmas day.
MARINE...Boating conditions will continue to rapidly deteriorate
this morning as the developing surface low moves across the northern
Gulf coast and through the southeastern US over the next 24 hours.
Expect south-southeast winds 20 to 25 knots after daybreak this
morning, becoming south 25 to 30 knots this afternoon out ahead of a
strong cold front. The cold front will drive a squall line through
the region late this afternoon into this evening, with the potential
for strong to severe storms. Winds become west-southwest 30 to 35
knots behind the front into Friday, gradually subsiding late on
Saturday as flow becomes more northwest.
This will drive seas to 15-18 feet in the offshore Gulf and 9-12ft
in the offshore Atlantic, peaking Friday afternoon.
A Gale Warning is now in effect for the open Gulf and Atlantic
waters through Friday.
BEACH FORECAST...The approach of this system will coincide with
the highest tides of the month, with the full moon on Saturday.
Extratropical surge predictions suggest the possibility of at
least minor coastal flooding along the Gulf coast, mainly with the
high tides. This looks most likely with the high tide tonight and
midday Friday high tides, but may linger into Saturday given the
strong onshore flow. In addition, the Gale force winds will drive
seas along the Gulf coast up to 8-12ft late tonight through
Saturday. A High Surf Advisory and Coastal Flood Statement are now
in effect along the Gulf coast from this afternoon. A High Risk
for Rip Currents is now in effect for both coasts.
Given the offshore flow component, it looks like the Atlantic coast
will remain below high surf criteria of 7ft along with a minimal
coastal flood threat. However, this will have to be monitored.
&&
.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach 82 64 69 52 / 60 100 20 10
Fort Lauderdale 82 67 70 55 / 50 100 20 0
Miami 82 67 70 55 / 50 100 20 0
Naples 80 65 68 55 / 100 80 30 10
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Saturday afternoon for FLZ069.
High Surf Advisory from 1 PM this afternoon to 4 PM EST Saturday
for FLZ069.
High Rip Current Risk through Friday evening for FLZ168-172-173.
AM...Small Craft Advisory until 10 AM EST this morning for AMZ610-630-
650-651-670-671.
Gale Warning from 10 AM this morning to 4 AM EST Saturday for
AMZ610-630-650-651-670-671.
GM...Small Craft Advisory until 10 AM EST this morning for GMZ656-657-
676.
Gale Warning from 10 AM this morning to 4 AM EST Saturday for
GMZ656-657-676.
&&
DISCUSSION...88/ALM
MARINE...88/ALM
AVIATION...13
BEACH FORECAST...88/ALMHazardous weather outlook, Dec 20, 4:41 AM EST, 2 hours 32 minutes before
Hazardous Weather Outlook for South Florida National Weather Service Miami FL 441 AM EST Thu Dec 20 2018 AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676- 202145- Lake Okeechobee-Biscayne Bay- Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM- Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM- Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM- Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM excluding the territorial waters of Bahamas-Glades-Hendry- Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier- Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade- Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami- Dade-Far South Miami-Dade- Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM- Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM- Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM- 441 AM EST Thu Dec 20 2018 ...STRONG TO SEVERE THUNDERSTORMS POSSIBLE FOR SOUTH FLORIDA TODAY... ...HAZARDOUS MARINE CONDITIONS FOR ALL SOUTH FLORIDA WATERS... ...COASTAL FLOODING POSSIBLE FOR THE GULF COAST... This hazardous weather outlook is for South Florida. .DAY ONE...TODAY AND TONIGHT Rip currents: There is a high risk of rip currents for all South Florida beaches. Thunderstorms: Thunderstorms are forecast to spread across the area today, from the Gulf east to the Atlantic waters. Timing for the highest chances of storms is late morning to early afternoon for the Gulf coast, and late afternoon to evening hours for the Atlantic coast. Most of the area is under a slight risk of severe thunderstorms, with northern Glades County under an enhanced risk of severe thunderstorms. The hazards include: Heavy rain, frequent lightning, damaging wind, and isolated tornadoes. Waterspouts: Waterspouts are possible through early tomorrow morning. They will be possible across all South Florida waters. Wind: The wind is forecast to exceed 20 kts across South Florida waters this morning. They are forecast to increase to 25 to 35 kts, with frequent gusts to around 45 kts by mid morning. This will cause hazardous marine conditions for small craft. Thunderstorm wind gusts may exceed 60 miles per hour with the strongest storms. Waves: Seas are forecast to build to over 7 feet in the Gulf waters through the morning hours, and increase to 10 feet this evening. by tomorrow morning, seas are forecast to build to 15 to 18 feet in the off shore Gulf waters, and 10 to 14 feet in the near shore Gulf waters. The Atlantic waters are forecast to have seas build to around 7 feet in the afternoon hours, and continue building to 10 to 12 feet by Saturday morning, mainly in the off shore Atlantic waters. The near shore Atlantic waters are forecast to build to 5 to 8 feet tonight. Flooding: There is a Coastal Flood Statement in effect for the Gulf coast. Minor flooding is possible starting tonight, possibly persisting into Friday night. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Hazardous marine conditions for all South Florida waters, and minor coastal flooding will continue to be possible into the beginning of the weekend. Across the mainland, sustained wind of 20 to 30 miles per hour will be possible on Friday. Apparent temperatures Sunday morning are forecast to be in the mid 30s for the western Lake region, mid 40s for the gulf coast, and around 50 for the Atlantic metro areas. .SPOTTER INFORMATION STATEMENT... Widespread spotter activation is not anticipated, however individual spotters are encouraged to report high wind, hail and flooding to the National Weather Service forecast office in Miami. For more information...visit the National Weather Service in Miami website at www.weather.gov/miami.
In the hours before
Special weather statement, Dec 20, 6:48 AM EST, 25 minutes before
Special Weather Statement National Weather Service Miami FL 648 AM EST THU DEC 20 2018 FLZ072-074-172-173-201215- Coastal Broward County FL-Metro Broward County FL- Metropolitan Miami Dade FL-Coastal Miami Dade County FL- 648 AM EST THU DEC 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BROWARD COUNTY UNTIL 715 AM EST... * At 648 AM EST, National Weather Service meteorologists were tracking a strong thunderstorm over Ojus, or near Hallandale, moving north at 30 mph. * Funnel clouds possible with this storm. * Locations impacted include... Fort Lauderdale, Pembroke Pines, Hollywood, Miramar, Coral Springs, Pompano Beach, Davie, Plantation, Sunrise, Tamarac, Margate, Lauderdale-By-The-Sea, Hallandale, Miami Gardens, Lauderhill, Coconut Creek, North Miami Beach, Oakland Park, North Lauderdale and Aventura. PRECAUTIONARY/PREPAREDNESS ACTIONS... Funnel clouds occasionally touch down and produce tornadoes or waterspouts. Move indoors and stay away from windows. To report severe weather, contact your nearest law enforcement agency. You can also share your report with NWS Miami on Facebook and Twitter. && LAT...LON 2595 8012 2594 8021 2623 8029 2624 8008 TIME...MOT...LOC 1148Z 172DEG 27KT 2598 8017 MM
Special weather statement, Dec 20, 7:13 AM EST, 0 minutes before
Special Weather Statement National Weather Service Miami FL 713 AM EST THU DEC 20 2018 FLZ067-068-072-168-172-201245- Coastal Broward County FL-Coastal Palm Beach County FL- Metro Broward County FL-Inland Palm Beach County FL- Metro Palm Beach County FL- 713 AM EST THU DEC 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BROWARD AND SOUTHEASTERN PALM BEACH COUNTIES UNTIL 745 AM EST... * At 713 AM EST, National Weather Service meteorologists were tracking a strong thunderstorm over Twin Lakes, or near Fort Lauderdale, moving north at 35 mph. * Funnel clouds possible with this storm. * Locations impacted include... Fort Lauderdale, Coral Springs, Pompano Beach, Boca Raton, Deerfield Beach, Boynton Beach, Delray Beach, Tamarac, Margate, Lighthouse Point, Lauderdale-By-The-Sea, Highland Beach, Lauderhill, Coconut Creek, Oakland Park, North Lauderdale, Lauderdale Lakes, Parkland, Wilton Manors and Hillsboro Beach. PRECAUTIONARY/PREPAREDNESS ACTIONS... Funnel clouds occasionally touch down and produce tornadoes or waterspouts. Move indoors and stay away from windows. To report severe weather, contact your nearest law enforcement agency. You can also share your report with NWS Miami on Facebook and Twitter. && LAT...LON 2613 8009 2613 8020 2651 8024 2650 8001 TIME...MOT...LOC 1213Z 180DEG 30KT 2617 8016 MM
The office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 20, 4:09 AM EST | Gale Warning | MFL | 48 hr | |
| Dec 20, 4:40 AM EST | Coastal Flood Statement | MFL | Collier | 7 hr |
| Dec 20, 4:40 AM EST | Rip Current Statement | MFL | Broward, Collier, Miami-Dade, Palm Beach | 59 hr |
| Dec 20, 4:40 AM EST | High Surf Advisory | MFL | Collier | 59 hr |
| Dec 20, 6:48 AM EST | Special Weather Statement | MFL | Broward | 27 min |
| Dec 20, 7:42 AM EST | Special Weather Statement | MFL | Palm Beach | 33 min |
| Dec 20, 8:03 AM EST | Special Marine Warning | MFL | 27 min | |
| Dec 20, 8:24 AM EST | Special Marine Warning | MFL | 37 min | |
| Dec 20, 11:35 AM EST | Coastal Flood Statement | MFL | Monroe | 40 hr |
| Dec 20, 11:35 AM EST | Coastal Flood Advisory | MFL | Collier | 40 hr |
| Dec 20, 12:33 PM EST | Special Marine Warning | MFL | 57 min | |
| Dec 20, 1:23 PM EST | Special Weather Statement | MFL | Collier, Glades, Hendry | 52 min |
| Dec 20, 1:35 PM EST | Tornado Warning | MFL | Glades, Hendry | 25 min |
| Dec 20, 1:45 PM EST | Severe Thunderstorm Warning | MFL | Collier | 45 min |
| Dec 20, 1:51 PM EST | Special Marine Warning | MFL | 54 min | |
| Dec 20, 1:58 PM EST | Special Marine Warning | MFL | 62 min | |
| Dec 20, 2:21 PM EST | Special Weather Statement | MFL | Collier, Glades, Hendry | 54 min |
| Dec 20, 2:44 PM EST | Special Weather Statement | MFL | Palm Beach | 46 min |
| Dec 20, 2:46 PM EST | Tornado Warning | MFL | Collier | 29 min |
| Dec 20, 2:53 PM EST | Special Marine Warning | MFL | 67 min | |
| Dec 20, 3:13 PM EST | Special Weather Statement | MFL | Collier, Hendry | 62 min |
| Dec 20, 3:52 PM EST | Wind Advisory | MFL | Broward, Collier, Glades, Hendry, Miami-Dade, Monroe and 1 more | 28 hr |
| Dec 20, 5:44 PM EST | Special Marine Warning | MFL | 46 min | |
| Dec 20, 5:48 PM EST | Special Weather Statement | MFL | Monroe | 42 min |
| Dec 20, 6:28 PM EST | Special Weather Statement | MFL | Miami-Dade | 62 min |
Nearby
Special Weather Statements in Florida, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.